Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 1, NWS Topeka, KS

May 10, 1999Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this flash flood warning at May 10, 1999, 10:31 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 10, 1999, 10:31 PM CDT (03:31 UTC)
Expired
May 11, 1999, 1:30 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cloud County, KS, Ottawa County, KS

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 110332
FFWTOP
KSC029-143-110630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1031 PM CDT MON MAY 10 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS
  THIS INCLUDES THE CITY OF CONCORDIA
  NORTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 130 AM CDT

* AT 1023 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  FALLING IN CLOUD AND NORTHWEST OTTAWA COUNTIES OF NORTH CENTRAL
  KANSAS.  DOPPLER RADAR ESTIMATES OF 3 OR MORE INCHES OF RAIN MAY 
  HAVE FALLEN IN PARTS OF CLOUD AND NORTHWEST OTTAWA COUNTY THIS
  EVENING.

EXCESSIVE RUNOFF FROM THESE THUNDERSTORMS WILL CAUSE FLASH FLOODING OF
SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS 
AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SE&RVICE FORECAST OFFICE IN
TOPEKA.

LAT...LON 3963 9791 3911 9794 3933 9747 3964 9738

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:07 PM CDT, 7 hours 24 minutes earlier.

Area forecast discussion, May 10, 3:07 PM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
307 PM CDT MON MAY 10 1999

...CONCERN FOR QPF TONIGHT AND WHEN TO END PCPN...

GOOD MOISTURE INFLOW ALG FNT WITH TAIL END OF UPPER TROF OVER AREA
LATER TONIGHT JUSTIFYING SOME LIKELY TYPE POPS. LOCALLY HEAVY RAIN
WORDING IN ZONES NOW AND WONT REMOVE. PROBABLY NOT ENOUGH RAIN TO
JUSTIFY WATCH WITH FFG VALUES RUNNING NEAR TWO INCHES. WILL KEEP
SOME RAIN IN FCST ERN CWA TMRW NIGHT AS UPPER IMPULSE PER AVM MOVES
OVER AREA. HOWEVER LOOKS LIKE NCNTRL COUNTIES MAY BE JUST REMOVED
ENOUGH TO THE WEST TO PRECLUDE ANY MENTION OF RAIN TMRW NIGHT. WED
LOOKS DRY AS WAVE MOVES THROUGH AND QUASI-ZONAL FLOW TAKES OVER.
THUS PREFER FWC MOS TEMPS EARLY ON BUT LEANING TOWARD FAN NUMBERS
LATER ON.

.TOP...NONE

In the hours before

Special weather statement, May 10, 9:59 PM CDT, 32 minutes before
KSZ008>012-020>024-034>038-054-110400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
959 PM CDT MON MAY 10 1999

...SEVERE THUNDERSTORM WATCH NUMBER 244 HAS BEEN CANCELLED FOR
NORTHEAST AND EAST CENTRAL KANSAS...

THUNDERSTORMS HAVE WEAKENED IN THE WATCH TO BELOW SEVERE LIMITS SO
THE WATCH NUMBER 244 HAS BEEN CANCELLED.
Special weather statement, May 10, 9:59 PM CDT, 32 minutes before
KSZ008>012-020>024-034>038-054-110400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
959 PM CDT MON MAY 10 1999

...SEVERE THUNDERSTORM WATCH NUMBER 244 HAS BEEN CANCELLED FOR
NORTHEAST AND EAST CENTRAL KANSAS...

THUNDERSTORMS HAVE WEAKENED IN THE WATCH TO BELOW SEVERE LIMITS SO
THE WATCH NUMBER 244 HAS BEEN CANCELLED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:05 PM CDTSevere Thunderstorm WarningTOPCloud, Republic30 min
May 10, 8:13 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa47 min
May 11, 6:24 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris31 min
May 11, 6:28 PM CDTSevere Thunderstorm WarningTOPLyon, Osage32 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.